Heartburn medication lowers cancer patients'' survival chances

Login   |  Register Now

Follow us with

Heartburn medication lowers cancer patients'' survival chances

Posted on : Monday 19th of December 2016

Total 1 News Image

Toronto: Medications for heartburn and gastric issues could lower possibility of survival and recovery for cancer patients, researchers have found.

According to a University of Alberta study, published in journal JAMA Oncology, the proton pump inhibitors (PPIs), which are very common medications for heartburn and gastrointestinal bleeding, decrease effects of capecitabine -- a type of chemotherapy usually prescribed to gastric cancer patients.

The study led by Michael Sawyer and Michael Chu found that the overall survival in cancer patients was reduced by more than two months and the disease control rate decreased by 11 per cent.

Although this research was focused on gastric cancer patients, Sawyer`s team followed up with another study in early stage colorectal cancer -- the development of cancer from the colon or rectum.

The team discovered that those who took PPIs and capecitabine were also at risk for decreased cancer treatment efficacy.

That study showed patients who took PPIs while on capecitabine had a decreased chance of being cured of their colorectal cancer.

Sawyer noted that some cancer patients could obtain PPIs easily at a pharmacy and accidentally alter their chemotherapy treatment without knowing it.

"This could be a very common and under-appreciated side effect. One study estimated that at 20 per cent of cancer patients in general take proton pump inhibitors," Sawyer said.

PPIs are able to raise pH to a point where they could affect disintegration of capecitabine tablets.

"Given that PPIs are much more potent and can essentially abolish gastric acidity there may be a significant interaction between capecitabine and PPIs," Sawyer added.

Sawyer suggested that physicians should use caution in prescribing PPIs to patients on capecitabine and, if they must use PPIs due to gastrointestinal bleeding issues, maybe they should consider using other types of chemotherapy that do not present this interaction.

Disclaimer: The contents or any information provided here is strictly personal and way4indians.com does not hold any responsibility or liability on them. We shall endeavor to upload/publish as many of the comments that are submitted as possible within a reasonable span of time, but we do not guarantee that all comments that are submitted will be uploaded/published. Messages that harass, abuse or threaten other members; have obscene, unlawful, defamatory, libelous, hateful, or otherwise objectionable content; or have spam, commercial or advertising content or links are liable to be removed by the editors. We also reserve the right to edit the comments that do get published. Please do not post any private information unless you want it to be available publicly.

More Articles

Advertisements

Copyright © 2012-2018, All rights Reserved   |  www.way4indians.com  |  This Logo is a trademark of Way4Indians. For Enquires, please contact : info@way4indians.com